The prescription pill and heroin epidemic has garnered the lion’s share of headlines over the last few years. While the magnitude of overdoses and death due to these substances is cause for great concern, there is another group of prescription medications that is also experiencing a significant rise in overdoses and deaths.
According to research from a recently published report, there is a similar and equally disturbing trend in the number of death with widely used and prescribed sedatives such as Xanax, Valium and Ativan. The study, headed by Dr. Joanna Starrels, an associate professor of medicine at Albert Einstein College of Medicine in New York City, used data from the Medical Expenditure Panel Survey, which tracks drug prescriptions. Starrels and her colleagues also used data from the U.S. Centers for Disease Control and Prevention, which monitors deaths from drug overdoses.
The data covered a seventeen-year span from 1996 to 2013, and researchers found that the number of adults that were using benzodiazpines such as Valium and Xanax increased 67 percent over that time period — from 8.1 million prescriptions in 1996 to 13.5 million in 2013. Additionally, researchers also discovered that the average quantity of filled prescriptions more than doubled between 1996 and 2013. At the same time, the overdose death rate for these drugs increased fivefold increase during that time period.
What may be shocking to some is that overdoses from benzodiazepines had accounted for 31 percent of the nearly 23,000 deaths from prescription drug overdoses in the United States in 2013.
Starrels stated that the response to the significant increase in overdose deaths due to benzodiazpines hasn’t been to the level of those attributed to painkillers.
There’s been a large public health response to the epidemic of prescription narcotics use and addiction and overdose, but there has not been much response to the increase in prescription benzodiazepine deaths.
While the death rate due to benzos is lower than those attributed to prescription painkillers such as Oxycontin, Starrels noted that three-quarters of all benzodiazepine overdoses and deaths also involve narcotic use.
Widely prescribed for patients who are suffering from anxiety, mood disorders and insomnia, benzodiazpines are very potent medications. Many people who takes benzos are often unaware of the dangerous effects these drugs can have–especially when combined with alcohol and other narcotics.
While these drugs can be extremely effective as part of a long-term plan of care, people who take benzodiazpines can run the risk of substantial side effects when taking these drugs–and especially if they are misused. Among the common side effects of prescription sedatives include:
- irregular heartbeat
- memory loss
These drugs can also cause significant and potentially life-threatening health complications in those who suffer from sleep apnea, kidney and liver disease and those with chronic lung disease. For those who abuse benzos long term, they have a 50 percent increased risk of developing dementia.
For those who abuse prescription sedatives, the following are signs that is overdose is occurring:
- slurred speech
- severe drowsiness–which can lead to coma
- severe weakness
- staggering or falling over
- slow heartbeat
If you are using prescription sedatives and are experiencing these symptoms, or if you have a family member or friend that are displaying these symptoms, you must seek professional medical help immediately. Attempting to quit these drugs cold turkey or through other means of self-detoxification is extremely risky and could cause further complications.